Colorado, 2021

Tornado in Colorado, June 7, 2021

June 7, 2021 · NWS BOU · 1 event in 1 county or zone

A landspout developed in southwest Weld County, 2 miles southwest of Firestone. The tornado traveled north-northeast, and ended 3 miles northwest of Platteville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$531,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A landspout developed in southwest Weld County, 2 miles southwest of Firestone. The tornado traveled north-northeast, and ended 3 miles northwest of Platteville. The tornado reached an intensity of EF-2 on the Enhanced Fujita scale, with estimated wind speeds of 99 mph. There were no injuries, but at least two calves were killed, and several chickens. The cloud base was so high, the landspout was visible from a distance of 40 miles.

In total, seven properties sustained damage. Two homes were destroyed, meaning more than 50% of the home sustained damaged, with an estimated loss of those homes at $429,176 Three homes were damaged but not destroyed, with the estimated cost of damage at $101,336. Two businesses were hit, a feedlot and a dairy. The feedlot suffered the loss of two buildings, one was caused by a downed power line and the other from the tornado. Downed power lines led to a closure of Weld County Road 21 between Highway 66 and Weld County Road 32.5. The dairy was hit but had limited damage to roofs and some out buildings. The estimated cost of damage to those businesses had not yet been determined.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 7, 1:39 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 7, 1:39 PM MST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
239 PM MDT Mon Jun 7 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 239 PM MDT Mon Jun 7 2021

Southwest flow aloft continues across Colorado as a weak trough
moves across the northern Rockies into southern Canada. All the
forcing stays north of us tonight and tomorrow. The rest of this
evening weak convection should be winding down with not much
precipitation but gusty winds west of Sterling to Limon line. To
the east, especially across the northeast corner, better moisture
remains where a storm or two may persist until midnight before
weakening or moving into Nebraska. All areas should be dry with
mostly clear skies tonight and seasonal overnight lows, albeit a
bit warmer than this morning for most of us.

Tuesday gets a little drier with PW dropping to about 0.5" along
I-25, but 60 degree dewpoints remain across the northeast corner.
2,000 J/kg SBCAPE should exist east of Sterling to Akron but a
source of lift may be hard to come by. More on that shortly.
Further west, across the west slope and eastern foothills, PW
values drop to around 0.3". Convection should get going midday
into early afternoon but very little rainfall is expected. Most
areas along and west of I-25 should remain dry. With 700 mb temps
increasing a few degC in southwest flow, expect highs again well
into the 90s below 6500 feet elevation. Higher elevations should
be in the mid to upper 70s to low 80s. Back to the NE corner,
there is a tiny amount of mid-level cooling, which may help
initiate convection across the northeast corner where strong
instability exists. If storms form, they would likely contain
large hail and potential for damaging winds. Wind shear is around
30 kts so there is potential or organized storms. If convection
gets going it will be in the evening hours and may last until past
midnight before moving northeast.

.LONG TERM...(Tuesday night through Monday)
Issued at 239 PM MDT Mon Jun 7 2021

Hot and dry remains the main headline for the next week. There is
good agreement that the region will stay under the influence of
upper level ridging through the majority of the long term period.
Dry and gusty conditions Thursday will warrant monitoring for fire
weather risk. A frontal passage early Friday will result in a
brief cool down with temperatures trending warmer through the
weekend.

Some lingering convection may be in the north/northeast corner of
Colorado Tuesday evening as a shortwave trough lifts to the
northeast. Most high-res models are showing it to be out of the
area by midnight, so kept some chances of pops in that northeast
corner of Colorado. Dry southwesterly flow aloft will prevail for
Wednesday leading to dry conditions. Temperatures will be
generally a few degrees cooler than Tuesday with highs in the
upper 80s to low 90s across the lower elevations and low to upper
70s in the higher elevations. Moisture and any forcing for ascent
looks limited leading to mostly sunny conditions.

Thursday, an upper level trough approaches from the west with dry
west/southwesterly flow aloft. Forecast highs look to be the
highest of the week with ensemble means for lower
elevations/plains hovering in the mid to upper 90s with more
extreme ensemble members approaching the 100 degree mark. 700 mb
temperatures support these high temperatures with warming of a few
degrees compared to the previous few days. There is increased
downslope potential as a result of the more westerly flow. Model
soundings also exhibit good mixing potential. This will lead to
more gusty conditions during the afternoon Thursday. In addition,
low level moisture will be limited to none. Along with gusty
conditions, the low relative humidities will increase fire weather
potential. This will need close watching for the Thursday
timeframe.

An upper level trough will lift to the north and east of the
region Thursday night into Friday morning with an accompanying
front. 700 mb temperatures decrease several degrees leading to a
short period of slightly cooler temperatures, so highs will be
more seasonable. Saturday through early next week, ensemble
members show agreement on a ridge building over the region as an
upper trough sits to off the west coast. This will result in a
warming trend in temperatures and lower chances for precipitation
Saturday through Monday. Deterministic and ensemble solutions
signal convective potential Sunday afternoon as a shortwave moves
north of the region. CAPE and bulk shear values look to be in
favorable ranges for convection with sufficient moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 239 PM MDT Mon Jun 7 2021

VFR through Tuesday. Isolated showers and thunderstorms are trying
to form to the south and west of the terminals. This convection
shouldn't approach the terminals but if there is enough of it,
gust fronts should move across the terminals with gusty winds
starting mid to late afternoon. Will handle this with a tempo
group and VRB winds until we have a better handle on where the
gust front(s) may come from. Gust fronts could initiate new
convection near the terminals but the chance is still pretty low
so will continue to handle in the TAF with VCTS. Convection and
gust fronts should be east of the terminals after 7 PM.

Drainage winds to 10 kts should occur at DIA (SSW) and APA at a
little less (also SSW). No much wind at all tonight at BJC. All
terminals will be light and variable until around 10 or 11 AM when
southeast winds increase. They could gust over 20 kts at DIA. With
the southeast winds across the plains, there will likely be a
Denver cyclone that develops near DIA, but for not high res models
are keeping it at bay until late afternoon and it could stay north
of the airfield, keeping the winds SE. We shall see, but figured
it was worth mentioning in this discussion.

&&

.HYDROLOGY...
Issued at 239 PM MDT Mon Jun 7 2021

Tuesday afternoon should see isolated thunderstorms across the
burn areas, but the storms will be weaker with low rain rates.
Storm motions should still be pretty slow so if a storm anchors to
the terrain or otherwise remains over one spot for 30 minutes or
more, there could be minor issues on the burn scars. Elsewhere,
we don't expect any flooding issues. The lone exception could be
the far northeast corner were rich low-level moisture exists and
potential for high rain rates is a little higher. The main threat
is from later afternoon until about midnight.

Wednesday through Saturday will be hot and dry with no flooding impacts
expected. Weak convective potential returns Sunday but at this
point it does not look like much rain for our area, including the
burn scars.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Schlatter
LONG TERM...Mensch
AVIATION...Schlatter
HYDROLOGY...Schlatter/Mensch
Hazardous weather outlook, Jun 7, 9:00 AM MST, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1000 AM MDT Mon Jun 7 2021

COZ030>051-081600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1000 AM MDT Mon Jun 7 2021

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected on the plains east of
Interstate 25 from mid afternoon through the evening hours. Some
of these storms will produce a period of rain, wind gusts up to 45
mph, and small hail. Minor flooding, 60 mph wind gusts, and hail
up to an inch in diameter are possible from the strongest storms
east of a Fort Morgan to Limon line in the late afternoon and early
evening. Further west only isolated thunderstorms are expected,
with lightning and wind gusts to 50 mph the main threats. Brief
heavy rain is possible but the threat of burn area flooding is
low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Hot and dry conditions are expected through much of the week. For
the Denver metro and the rest of the plains, highs will reach the
low 90s tomorrow through Thursday. A frontal passage will bring
slightly cooler temperatures to the area Friday, but a warming
trend is expected again into the weekend. Elevated fire danger
will also be possible tomorrow and Thursday due to dry and breezy
weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The radar

The Denver radar (KFTG), 50 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Weld

When
June 7, 3:59 PM MST to 4:34 PM MST
Where
Weld County, 2 mi NE of Firestone to 3 mi NW of Platteville
Rating
EF2
Path length
7.5 mi
Path width
50 yd
Property damage
$531,000
Reported by
Trained Spotter
Coordinates
40.141, -104.903

The tornado touched down in southern Weld County. There were no injuries, but at least two calves were killed, and several chickens. Several homes lost windows and roofing material. One home lost an entire wall and most of its roof, and an unattached garage was completely destroyed with the car inside flipped on its roof. Nearby outbuildings sustained damage, and one caught fire due to downed power lines. Downed power lines also led to a closure of WCR 21 between Highway 66 and WCR 32.5.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyThe tornado archive for Colorado, 2021Warnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953679.